Albuterol side effects: Can I avoid them?
You may be able to lessen some side effects of albuterol if you change the method in which you take the drug or the amount you take. You may also find that a different prescription asthma drug has fewer side effects for you.
Albuterol is a type of drug called a short-acting bronchodilator. It provides relief from an asthma attack by relaxing the smooth muscles in your airways. It's usually taken with a metered dose inhaler (ProAir HFA, Proventil HFA, Ventolin HFA), but it can also be inhaled with a device called a nebulizer or taken as a pill or liquid.
Side effects of albuterol include nervousness or shakiness, headache, throat or nasal irritation, and muscle aches. More-serious — though less common — side effects include a rapid heart rate (tachycardia) or feelings of fluttering or a pounding heart (palpitations).
If you find it difficult to tolerate side effects of albuterol, talk to your doctor about the following options:
- Changing delivery method. Albuterol side effects are less likely if you use an inhaler instead of taking a pill or liquid. If you use a nebulizer to inhale the drug, you may lessen symptoms if you can switch to a metered dose inhaler. If you already use a metered dose inhaler, symptoms may be reduced if you use a spacer or chamber device, which is attached to the inhaler.
- Managing your asthma. In general, the severity of side effects depends on how much of the drug you take. Albuterol is intended to treat noticeable asthma symptoms, but it is not intended for long-term asthma management. If you are taking frequent doses, your doctor will want to assess your overall treatment plan. Talk to your doctor if you take albuterol three or more days a week or you use an entire inhaler canister within a month. Better management of your asthma may lessen your need for albuterol and lessen side effects.
- Reduce dose. For some people, using one puff of albuterol, rather than two puffs, will provide good relief of symptoms with fewer side effects.
Last updated: January 11th, 2018